Phentermine does not come with the same risks of withdrawal as other stimulant medications, but if it is abused or taken in a manner other than intended, people could experience unpleasant side effects when stopping use.
Phentermine is a stimulant drug that is used to aid in weight loss for people who are clinically overweight or obese. The medication is typically taken for a duration of three to 12 weeks.
Phentermine works by reducing appetite and increasing energy for people who are on a diet and exercise program to lose weight. The medication is available as a tablet and an extended-release capsule.
When used as directed, phentermine can be an effective weight loss aid. According to the U.S. National Library of Medicine, phentermine, like other stimulant medications, can be habit-forming.
Phentermine comes with some serious potential side effects related to the heart, including atrial fibrillation and heart arrhythmia, which increases the risk for a heart attack. These risks are part of why phentermine is only recommended as a temporary therapy for weight loss.
Some people obtain phentermine through illicit sources, such as online pharmacies that provide the drug without a prescription. This can lead to many people taking the drug in ways other than as intended, including taking it for longer than recommended or taking higher doses than recommended.
Phentermine misuse includes taking the drug in any way other than as prescribed, including via ingestions methods, such as snorting, smoking, or injecting the drug.
Abusing phentermine increases the chance of serious side effects, including overdose and death from misuse of the drug.
NIDA reports that overdose death rates have been increasing across the country in all drug categories. Abuse of prescription stimulants contributes to these trends.
Will You Go Into Withdrawal When Stopping Phentermine?
A study in the International Journal of Obesity conducted with patients who were taking phentermine long term for durations of up to 21 years found that phentermine did not result in psychological dependence in any of the patients. They did not experience cravings for the drug or any other symptoms typically associated with amphetamine withdrawal.
Even patients who abruptly stopped taking the drug after extended periods of consumption did not experience drug cravings or withdrawal symptoms. The main symptom of stopping use was an increase in appetite.
This study was conducted with people who were taking phentermine as prescribed over an extended amount of time and had a clinically relevant need for the drug. If you have been taking phentermine as directed, you will probably not experience serious side effects from the cessation of use.
People who have been abusing phentermine by taking more than the prescribed amount, taking it in a manner other than intended, such as smoking, snorting, or injecting the drug, may experience withdrawal symptoms if they abruptly stop using.
What Medications are Used to Treat Phentermine Withdrawal?
People who have been abusing phentermine will most likely be treated with detox protocols similar to those used for people who abuse other prescription stimulants.
Stimulants Abuse Can Result in the Following Side Effects:
- Elevated blood pressure
- Increased heart rate
- Decreased blood flow
- Dangerously high body temperature
- Heart failure
During withdrawal from stimulant drugs, some medications may be given to help with various uncomfortable symptoms. These include:
- Antidepressants. Depression is sometimes a side effect of stimulant withdrawal. An antidepressant may be prescribed to aid the person in the transition away from stimulant drugs.
- Sleep aids. Sleep disturbances are common with stimulant abuse and withdrawal.
- Anti-anxiety medications. Anxiety and panic may occur with stimulant abuse and withdrawal, and these medications can help to smooth the withdrawal process.
Researchers are continuing to look at the specific effects of phentermine as a drug of abuse and the effects of withdrawal from the drug. Although more clinical trials are underway, there is no significant body of evidence to suggest that proper use of phentermine results in clinically significant withdrawal symptoms on the same scale seen with other stimulant drugs of abuse, such as cocaine and amphetamines.
People who have been abusing phentermine will likely undergo an evaluation based on their current patterns of use. A detox protocol will be developed based on their specific symptoms and reactions to the drug.
Polysubstance abuse will complicate the detox process. Other medications or protocols may be introduced to combat symptoms associated with other substances of abuse.
What is the Detox Process Like?
Most people who have been taking phentermine as prescribed will be able to follow directions from their doctor to taper down their dosage over the course of about a week. This can often be done at home by following the directions given by the prescribing physician.
During a tapering protocol, your doctor will recommend you start taking the drug less frequently or prescribe a smaller dose to you to slowly acclimate your body to the drop in the presence of stimulants in your body. This may include taking half the dose usually taken for a period of two to three days, followed by changing the frequency of the dose to every other day for a period of two to three days, and then cessation of use altogether.
If serious unpleasant withdrawal symptoms become a problem, notify your doctor to address the potential need for a higher level of care. During this time, other medications may be offered to ease any unpleasant symptoms and make the detox process more comfortable.
If you have been taking the medication in a manner other than as prescribed, there may be the potential for more serious side effects or withdrawal symptoms. In some cases, inpatient treatment may be needed in a detox center that can monitor individual symptoms.
Symptoms of Stimulant Withdrawal Include the Following:
- Increased appetite
- Sleep disturbances
- Suicidal ideation
Anyone who begins to experience suicidal ideation, hallucinations, or rapid changes in blood pressure or heart rate should call for medical attention immediately. Notify the emergency professionals of any medication you have been taking.
Prolonged abuse of phentermine or other stimulant drugs increases the chances for more serious withdrawal effects and adverse outcomes. If you have been taking other drugs in addition to phentermine, notify your doctor or other treatment professionals so that a proper protocol can be developed with attention to your specific needs.
What Should I Look For in a Detox Facility?
Treatment for stimulant abuse will include the same components as treatment of other drugs of abuse.
A good treatment facility should be able to answer any questions you have about the drugs you have been using and what services they provide for detoxing from various substances. Experienced addiction professionals who have worked with people with prescription stimulant dependencies and understand the unique needs of withdrawal from prescription stimulants should be part of any professional detox facility.
Detox from any substance is a highly individualized process. You should be informed about the detox protocol you will be given and how your specific symptoms will be addressed.
Make sure you inform the detox facility of any drugs you have been taking, including alcohol, and how much of those substances you have been taking. This will ensure you receive proper treatment for your needs.
Many detox programs will provide ongoing support through inpatient or outpatient recovery programs that will help you transition to a life in recovery. A treatment program after completing detox will help you learn how to manage cravings, face challenging emotional barriers, and get the coping skills you need to live your life free from addiction.